The FDA wants Pfizer (the manufacturer of Chantix) and GlaxoSmithKline, (the maker of another commonly prescribed smoking cessation drug, Zyban), to amplify warnings about the serious reactions users of the drugs may experience. The agency announced today that it would require the drug companies to put boxed warnings on product labeling for Chantix and Zyban.

Chantix, also known as varenicline and marketed outside the U.S. as Champix, has been linked to behavioral changes and other symptoms. Agitation, hostility, depression, and suicidal thoughts and actions are possible side effects that users should be keenly aware of, the FDA warns. The FDA will require the same strong warnings on labeling for Zyban (bupropion hydrochloride, otherwise called Wellbutrin when prescribed as an antidepressant).

“People who are taking Chantix or Zyban and experience any serious and unusual changes in mood or behavior or who feel like hurting themselves or someone else should stop taking the medicine and call their health care professional right away,” The FDA warns in its latest announcement.

The FDA also urges friends and family members to be observant of those using the medications, remaining vigilant for behavioral changes in particular. According to the FDA, observers who sense behavioral changes should “tell the person their concerns and recommend that he or she stop taking the drug and call a health care professional right away.”

Health officials, reluctant to withdraw smoking cessation drugs from the market even if the drugs prove to be dangerous, advise using Chantix and Zyban with extreme caution.

Smoking is the leading cause of preventable death in the U.S., a fact that helps keep these drugs on the pharmacy shelves despite their risks.

In addition to boxed warnings on product labeling, the FDA will also require all adverse risks to be described in the drugs’ Medication Guides. The same regulations will also apply to all generic versions of Zyban.

Analyses of both Chantix and Zyban users reveal disturbing patterns. The FDA notes that while many people stopped experiencing adverse affects once they discontinued the medication, others “continued to have symptoms after stopping the medication. Also, in a few cases, the problems began after the medication was stopped.”

The FDA has also ordered the drug manufacturers to conduct new clinical trials to determine how frequently serious neuropsychiatric symptoms occur in patients undergoing various smoking cessation therapies. To help discern whether the drugs cause the symptoms or merely exacerbate them, the trials will include patients with and without psychiatric disorders.

For more information, visit www.chantix-legal.com.

 

Sources: http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm170100.htm

http://www.fda.gov/Drugs/DrugSafety/PublicHealthAdvisories/ucm169988.htm

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm170090.htm



We're here to help!

We live by our creed of "helping those who need it most" and have helped thousands of clients get the justice they desperately needed and deserved. If you feel you have a case or just have questions please contact us for a free consultation. There is no risk and no fees unless we win for you.

Fields marked    may be required for submission.
  1. I'm an attorney

Black Box Warnings

You may be familiar with hearing the term "Black Box Warning" without being clear on what it is. Quite...

Heparin, Chantix top list of drugs that caused death,...

The Institute for Safe Medication Practices (ISMP), a watchdog group that researched data dating back to...

The Trouble with Chantix

The FDA recently released a public health advisory warning people of the dangers of Chantix. The FDA had...

Beasley Allen launches Chantix website

In response to a number of recent reports of serious side effects associated with the stop-smoking...

Chantix

What is Chantix? Chantix (USA) or Champix (Europe and other countries), known generically as...

VA faults self over Chantix test

Department of Veterans Affairs watchdogs have concluded that the department failed to alert veterans...

A positive manner

Several years ago my brother and sister -in-law were in a terrible car accident. My sister in-law was paralyzed from her neck down. Beasley Allen handled the case for my brother to see to it that my sister-in-law received the proper and necessary care she needed. I appreciate the attorneys and staff of Beasley Allen in handling this matter quickly and in a positive manner. Good job Beasley Allen!!

—Joan